Tuesday, November 07, 2017 by Frances Bloomfield
DL-alpha-tocopherol is a synthetic form of alpha-tocopherol, also known as vitamin E. This fat-soluble vitamin is known for playing an antioxidant role in the body, and can be obtained by consuming plant foods like wheat germ and nuts. Vitamin E is available as a supplement as well, with DL-alpha-tocopherol being less bioavailable than d-alpha-tocopherol.
As such, DL-alpha-tocopherol has many other applications that range from being added to fats and fatty products as a means of increasing their stability, to protecting vitamin A and carotene in food products, to serving as an antioxidant in fat-containing personal care products and cosmetics.
This nutrient is good for one’s health overall, however, there are a number of side effects and safety concerns relating to DL-alpha-tocopherol usage and exposure.
Some concerns have been raised over the the health effects from taking in too much of synthetic vitamin E. One of these is the nutrient’s potential to increase the chances of hemorrhagic stroke, a type of stroke caused by a ruptured blood vessel in the brain. According to EMedicineHealth.com, overdosing on vitamin E, and subsequently DL-alpha-tocopherol, can elevate the risk of hemorrhagic stroke by as much as 22 percent.
Another concern is that great amounts of DL-alpha-tocopherol may be dangerous to individuals who suffer from pre-existing chronic health conditions such as heart disease or diabetes. It’s believed that a large quantity of vitamin E can raise the risk of serious side effects, like heart failure for those with diabetes or death by heart attack.
Additionally, high doses of DL-alpha-tocopherol have been known to raise the chances of:
Individuals who work with DL-alpha-tocopherol should be careful when handling this material, particular when it’s an ester. In this form, DL-alpha-tocopherol is known as DL-alpha-tocopherol acetate. The acute health effects of DL-alpha-tocopherol acetate include eye irritation and damage with direct contact, and respiratory tract aggravation if inhaled.
DL-alpha-tocopherol acetate exposure can result in skin irritation or inflammation in certain individuals. This substance can exacerbate any pre-existing dermatitis conditions. Moreover, skin that has wounds, open cuts, abrasions, and lesions greatly raise the chances of more damaging health effects due to these injuries serving as bodily entryways for DL-alpha-tocopherol acetate.
There are some chronic health effects associated with prolonged DL-alpha-tocopherol acetate exposure. Santa Cruz Biotechnology, Inc has noted that “Exposure to the material may result in a possible risk of irreversible effects. The material may produce mutagenic effects in man.”
Vitamin E supplements in general should only be taken under medical supervision to the possibility of them interacting with certain medications. Anti-tumor antibiotics, anticoagulant drugs, statins, and alkalyting agents are all at risk of having their efficacy decreased by the usage of vitamin E supplements like DL-alpha-tocopherol
DL-alpha-tocopherol can be harmful for individuals with certain body systems and organs that aren’t functioning at full capacity. For example, this substance has been said to speed up the loss of vision among people with retinitis pigmentosa, an eye condition wherein cellular breakdown and loss occurs in the retina.
DL-alpha-tocopherol acetate, meanwhile, can irritate the eyes, skin, and respiratory system, making it unsafe for these body parts. Damaged skin or skin with pre-existing conditions are at greater risk of harm from dl-alpha-tocopherol acetate.
DL-alpha-tocopherol is a synthetic form of vitamin E that has the potential to bring about a wide spectrum of health issues. Among these are the increased risk of hemorrhagic stroke, heart attack and failure, bleeding, and diarrhea. These side effects have been linked to the excessive use of vitamin E and its derivatives, however.
Additionally, DL-alpha-tocopherol can hinder the efficacy of medications for cancer, coagulation, and high cholesterol.
DL-alpha-tocopherol acetate, the ester form of this substance, can be considered an occupational hazard due to its irritating action on the eyes, skin, and respiratory system. Prolonged and frequent exposure to dl-alpha-tocopherol acetate can even result in chronic health problems like mutagenic effects in men.
Tagged Under: Tags: DL-alpha-tocopherol
By Ralph Flores
By Ralph Flores
By Zoey Sky
This site is part of the Natural News Network © 2012 All Rights Reserved. Privacy | Terms All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing International, LTD. is not responsible for content written by contributing authors. The information on this site is provided for educational and entertainment purposes only. It is not intended as a substitute for professional advice of any kind. Truth Publishing assumes no responsibility for the use or misuse of this material. Your use of this website indicates your agreement to these terms and those published here. All trademarks, registered trademarks and servicemarks mentioned on this site are the property of their respective owners.